What Does a Painkiller Overdose Look Like?
Long-term use or abuse of painkillers like OxyContin or Vicodin comes with a number of risks, and overdose is one of the most life-threatening. The Centers for Disease Control (CDC) estimate that about 15,000 Americans lose their lives to painkiller overdose every year, more than the number of people who overdose on heroin and cocaine combined.
It’s a risk that millions of Americans take – the CDC also reports that in 2010, about 12 million people reported nonmedical use of prescription painkillers in the year prior to the survey. Additionally, about half a million people went to the emergency room in 2009 to seek treatment for complications caused by use of painkillers.
What should you do if you believe your loved one has overdosed on painkillers?
The Physical Signs of Painkiller Overdose
Depending on how many pills your loved one took and whether or not they are under the influence of others substances as well, the signs of overdose may be slightly different. However, according to Medline Plus, most people who overdose on opiate medications will experience the following:
- Dilated pupils, if conscious
- Unable to engage in conversation if conscious
- Unresponsive if unconscious
- Slowed heart rate
- Slowed breathing rate or not breathing at all
- Bluish tinge to nails, skin, and/or lips
What to Do
If you believe that your loved one has overdosed on painkillers, call 911 immediately. Be prepared to answer the operator’s questions and to stay on the line until emergency medical personnel arrive. You may be asked.
- The patient’s age and gender
- The cause of medical emergency if known
- What pills were taken and in what dosage
- If any other substances of abuse, including alcohol, were taken
If the operator instructs you to do anything to help your loved one, follow directions and ask questions if you are unsure.
What Not to Do
No matter what you may have read or heard, there are no at-home remedies for opiate overdose that are effective. Under no circumstances should you:
- Try to give someone who has overdosed anything to eat or drink
- Move them if they are unconscious or try to walk them around
- Give them another drug to try to reverse the effects (like cocaine or crystal meth) unless you have a dose of naloxone, a drug designed specifically to treat an opiate overdose, and you have been shown how to use it correctly and safely
Quick intervention is the most likely to be successful so don’t delay calling for help if you believe that someone you care about is overdosing on opiate painkillers.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.